Iowa, 2009

Hail in Iowa, February 17, 2009

February 17, 2009 · NWS DMX · 2 events in 1 county or zone

A developing low pressure system moved through northeast Kansas into northern Missouri just south of the Iowa border during the evening of the 17th. A strong push of 50 degree dew points pushed north just ahead of the low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A developing low pressure system moved through northeast Kansas into northern Missouri just south of the Iowa border during the evening of the 17th. A strong push of 50 degree dew points pushed north just ahead of the low. The destabilization of the atmosphere resulted in rapid development of thunderstorms over southeast Iowa. One of the storms became severe northwest of the Ottumwa area in Wapello County and produced penny to nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 17, 9:22 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 17, 9:22 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
922 PM CST TUE FEB 17 2009

.DISCUSSION...
MOISTURE AVAILABILITY WITH CURRENT SYSTEM CONTINUES TO BE LACKING
AND LIKELY WILL NOT IMPROVE UNTIL THE SYSTEM PULLS EAST OF THE AREA.
DRY SLOT HAS WORKED INTO SOUTHWEST IOWA WITH CLEAR SKIES OVER THE SW
6 COUNTIES AND SOME INCREASE IN CEILING HEIGHTS OVER CENTRAL IOWA
TAKING PLACE. PRIMARY MOISTURE TRANSPORT FROM THE GULF OF MEXICO IS
POINTED INTO THE LOWER OHIO VALLEY. TEMPERATURES THIS EVENING ARE
HOLDING STEADY...ABOVE FREEZING AND IN THE 30S WHILE COLD FRONT JUST
NOW ENTERING NW IA. EVEN LESS MOISTURE IS AVAILABLE POST FRONTAL
THUS ONCE SNOW DOES DEVELOP...IT WILL BE QUITE LIGHT. STILL POSSIBLE
THAT AN INCH...MAYBE TWO...COULD FALL OVER THE FAR NORTHEAST WITH
LESSER AMOUNTS SOUTH AND WEST THOUGH THAT MAY BE STRETCHING IT.
CHANCES FOR ANY ICE STILL LOW WITH WARM BUBBLE NEAR THE SFC IN PLACE
UNTIL COOLING ALOFT TAKES PLACE AND ANY PRECIPITATION SWITCHES TO
SNOW.

&&

.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY
PRECIPITATION TYPE AND TRENDS WILL BE A CHALLENGE TONIGHT. LATEST
FORECAST SOUNDINGS SUGGEST AIR ALOFT QUICKLY SATURATING AND COOLING
LATER THIS EVENING AND OVERNIGHT. FREEZING RAIN MAY BE LESS OF AN
ISSUE...AS PROFILES JUST ABOVE ZERO CENTRAL AND NORTH INDICATE S/IP
MIX...AND IN THE SOUTH RAIN WITH A QUICK TRANSITION TO SNOW
OVERNIGHT. STAYED CONSERVATIVE WITH SNOWFALL AMOUNTS...WITH MAX
AMOUNTS 1-1.5 INCHES IN THE NORTHEAST COUNTIES. LOCAL 18Z WRF RUN
INDICATING DEF ZONE SNOW TRANSLATING FROM NW TO SE OVERNIGHT...SO
DID NOT TRY TO NAIL A PARTICULAR SNOW AXIS PER THE GFS/NAM12. STAYED
A COUPLE OF DEGREES ABOVE GUIDANCE WITH DENSE CLOUD COVER THROUGH
THE OVERNIGHT. SOME ELEVATED INSTABILITY MAY CLIP SOUTHERN IOWA
OVERNIGHT. INTRODUCED SHOWERS...BUT NOT THUNDER ATTM...SOMETHING FOR
EVENING SHIFT TO MONITOR.

&&

.LONG TERM...WEDNESDAY THROUGH TUESDAY
CAA WILL INTENSIFY ON WEDNESDAY AS TROF CONTINUES TO DEEPEN TO THE
EAST.  FORCING WL END QUICKLY ON WEDNESDAY MORNING WITH PCPN ENDING
BY MID MORNING IN MOST LOCATIONS.  MAY CONTINUE TO SEE SOME FLURRIES
EAST OF INTERSTATE 35 INTO THE AFTERNOON...BUT ANY SIGNIFICANT
THREAT FOR PCPN WL BE OVER.  PRESSURE GRADIENT WL ALSO BE INCREASING
THROUGH THE MORNING AS LOW PRESSURE DEEPENS INTO THE GREAT LAKES.
ANTICIPATE SFC WNDS TO BECOME RATHER STRONG FROM THE NORTHWEST BY
MID TO LATE MORNING AND PERSIST THROUGH THE DAY.  SUSTAINED WINDS OF
20 TO 30 MPH WITH GUSTS OF 40 MPH ARE EXPECTED AND WL HAVE TO WATCH
FOR PSBL ADVISORY CRITERIA.  TEMPERATURES ARE LIKELY TO REMAIN
STEADY OR SLOWLY FALL...ESPECIALLY IN THE EAST DURING WEDNESDAY AS
THERMAL TROF ENTERS THE STATE.  THE COLD WEATHER WL PERSIST INTO
THURSDAY AS SFC RIDGE SLOWLY ENTERS THE STATE.  BOTH GFS/NAM ARE
CONSISTENT WITH CLIPPER SYSTEM RACING THROUGH THE STATE ON FRIDAY.
STRONG WAA AND FORCING WL HELP QUICKLY SATURATE THE ATMOSPHERE AND
ANTICIPATE SOME ACCUMULATING SNOWFALL DURING THE DAY...ESPECIALLY
FROM AFTERNOON INTO THE EVENING.  RIGHT NOW...1 TO 3 INCHES SEEMS
MOST LIKELY FOR MUCH OF THE CENTRAL AND NORTHERN PORTIONS OF THE
CWA.  WL SEE ANOTHER INVIGORATING SHOT OF COLD AIR INTO SATURDAY
BEFORE WAA TAKES OVER ONCE AGAIN BY SUNDAY.  THE MODERATION APPEARS
TO CONTINUE INTO EARLY NEXT WEEK AS SOUTHERLY FLOW PERSISTS INTO THE
MIDWEST.

&&

.AVIATION...18/00Z
CEILINGS BEGINNING TO LOWER QUICKLY OVER THE NORTHERN PORTION OF THE
AREA ONCE THE SUN SET AND CEILINGS AND VISIBILITIES WILL CONTINUE TO
DECREASE THIS EVENING. PRECIPITATION WILL MAINLY FALL IN THE FOR AS
LIGHT RAIN OR DRIZZLE THIS EVENING THEN TRANSITION TO SNOW AFTER
MIDNIGHT. WINDOW FOR FREEZING DRIZZLE LOOKS QUITE NARROW AT THIS
TIME AND HAVE LEFT OUT OF THE TERMINALS. SOME UNCERTAINTY ABOUT HOW
LONG THE DRY SLOT MOVING INTO SW IA WILL LAST AND IF IT WILL HAVE AN
IMPACT AT KOTM. MODEL GUIDANCE WOULD SUGGEST CEILINGS LOWERING
QUICKLY HERE BUT WITH UNCERTAINTY...HAVE NOT GONE LOWER THAN MVFR AT
THIS TIME. COLD FRONT WILL PASS THROUGH LATE TONIGHT AND EARLY WED
MORNING WITH GUSTY NW WINDS PERSISTING THE REMAINDER OF THE DAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...DONAVON
PREVIOUS DISCUSSION...KINNEY/COGIL
Hazardous weather outlook, Feb 17, 3:44 PM CST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CST TUE FEB 17 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-181200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
344 PM CST TUE FEB 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

LIGHT RAIN AND DRIZZLE WILL CHANGE OVER TO SNOW AND SLEET THIS
EVENING ALONG AND NORTH OF HIGHWAY 30...WITH ALL RAIN SOUTH OF
HIGHWAY 30. AFTER MIDNIGHT...PRECIPITATION IN CENTRAL IOWA WILL
TRANSITION TO ALL SNOW...WHILE SOUTHERN IOWA EXPERIENCES A MIX OF
RAIN AND SNOW. TOTAL SNOWFALL AMOUNTS NORTH OF HIGHWAY 30 WILL
RANGE FROM A HALF INCH...TO NEAR 1.5 INCHES NEAR MASON CITY AND
WATERLOO. SOUTH OF HIGHWAY 30...SNOW AND SLEET ACCUMULATIONS
SHOULD BE LIMITED TO A HALF INCH OR LESS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW WILL LINGER INTO WEDNESDAY MORNING...WITH MINOR
ADDITIONAL ACCUMULATIONS OF A HALF INCH OR LESS POSSIBLE EAST OF
INTERSTATE 35. NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH
GUSTS AROUND 40 MPH WEDNESDAY...WHICH COMBINED WITH FALLING SNOW
WOULD REDUCE VISIBILITY SIGNIFICANTLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Des Moines radar (KDMX), 126 km away, was scanning. The volume nearest the first event began at 05:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wapello

When
February 17, 11:35 PM CST to 11:40 PM CST
Where
Wapello County, 2.08 mi E of Chillicothe
Measured
0.75 in hail
Reported by
Public
Coordinates
41.080, -92.480

Hail lasted 5 to 10 minutes and was still on the ground late the following afternoon.

Hail, Wapello

When
February 17, 11:45 PM CST
Where
Wapello County, 0.87 mi SW of (Otm)ottumwa Indstrl
Measured
0.88 in hail
Reported by
Public
Coordinates
41.090, -92.460

Hail covered the ground with some hail remaining on the ground the following afternoon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146306, 146307.